Alert archive / New York / Gale Watches in 2020
Gale Watch 13, NWS New York, NY
NWS New York, NY issued this gale watch at May 17, 2020, 3:29 PM EDT. It took effect at May 19, 2020, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 17, 2020, 3:29 PM EDT (19:29 UTC)
- In effect from
- May 19, 2020, 12:00 AM EDT
- Expired
- May 18, 2020, 3:49 AM EDT
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
967 WHUS71 KOKX 171929 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 329 PM EDT Sun May 17 2020 ANZ350-353-355-180900- /O.NEW.KOKX.SC.Y.0062.200518T1600Z-200519T0400Z/ /O.NEW.KOKX.GL.A.0013.200519T0400Z-200520T0400Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 329 PM EDT Sun May 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO MIDNIGHT EDT MONDAY NIGHT... ...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...For the Small Craft Advisory, east winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 7 ft expected. For the Gale Watch, northeast winds 20 to 25 kt with gusts up to 35 kt and seas 8 to 13 ft possible. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...For the Small Craft Advisory, from noon Monday to midnight EDT Monday night. For the Gale Watch, from late Monday night through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more information from the National Weather Service visit http://weather.gov/okx
1 follow-up statement
879 WHUS71 KOKX 180749 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 349 AM EDT Mon May 18 2020 ANZ350-353-355-182215- /O.EXT.KOKX.SC.Y.0062.200518T1600Z-200518T2200Z/ /O.UPG.KOKX.GL.A.0013.200519T0400Z-200520T0400Z/ /O.NEW.KOKX.GL.W.0016.200518T2200Z-200519T2200Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 349 AM EDT Mon May 18 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT TUESDAY... * WHAT...For the Gale Warning, northeast winds 15 to 25 kt with gusts up to 40 kt and seas 7 to 10 ft expected. For the Small Craft Advisory, east winds 10 to 15 kt with gusts up to 25 kt and seas 3 to 5 ft expected. * WHERE...The ocean waters south of Long Island out 20 nm. * WHEN...For the Gale Warning, from 6 PM this evening to 6 PM EDT Tuesday. For the Small Craft Advisory, from noon today to 6 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ330-340-345-182215- /O.NEW.KOKX.GL.W.0016.200518T2200Z-200519T2200Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 349 AM EDT Mon May 18 2020 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT TUESDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 35 kt expected. * WHERE...Long Island Sound East of New Haven CT/Port Jefferson NY, Peconic and Gardiners Bays and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...From 6 PM this evening to 6 PM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ335-338-182215- /O.EXB.KOKX.SC.Y.0062.200518T2200Z-200519T2200Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 349 AM EDT Mon May 18 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT TUESDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt expected. * WHERE...Long Island Sound West of New Haven CT/Port Jefferson NY and New York Harbor. * WHEN...From 6 PM this evening to 6 PM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/okx
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at May 17, 1:26 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 17, 1:26 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service New York NY 126 PM EDT Sun May 17 2020 .SYNOPSIS... An extension of high pressure overhead will gradually slide east today into tonight, while its strong center continue to builds over southeastern Canada. This high will keep a large cutoff low pressure across the Ohio and Tennessee river valleys and Tropical Storm Arthur well to the south of the area Monday into Wednesday. The cutoff low will eventually lift towards the region late week into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Forecast remains on track. Updated database for the remainder of today to better reflect latest observational trends, which mainly pertain to south facing shorelines having a sharp temperatures contrast. Cooler temperatures with ocean influence inch north / northwest through the afternoon. Rising heights aloft today into tonight as a vigorous upper low slides through the Upper Mississippi River Valley. At the surface, offshore high pressure extends westward towards the region. Deep layered ridging will keep conditions dry, with partly sunny to mostly sunny skies. Temps will run a bit below seasonable today (highs only in the lower to mid 60s) for coastal areas with onshore flow, while temps should warm to near seasonable (upper 60s to around 70) across the interior with deeper mixing if clouds do break. Cloud cover increase once again tonight with increasing theta-e advection, but mainly dry conditions expected with subsident regime overhead and strengthening deformation zone and associated frontogenesis aloft staying to the N/NW of the region. Just a slight chance of showers over far NW areas as this forcing brushes the region with aid of upslope of moistening se flow. Temps once again near seasonable with onshore flow and cloud cover. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Models coming into much better agreement during this period with the movement of the large PAC closed upper low dropping SSE from the Mid Mississippi River Valley into the Tennessee River valley Monday into Tuesday, thanks to Greenland blocking. This is significantly farther SW than what the consensus of model guidance was depicting 24 hours ago. Models therefore are coming into better agreement with track of TS Arthur, in response to farther SW placement of closed low and strong SE Canadian high pressure remaining steady over Quebec and the northeast. This is in line with NHC forecast track of TS Arthur near Cape Hatteras Monday morning and then curving offshore, well s of the local region, Monday Night into Tuesday as it become post-tropical. Lower confidence on the eventual movement of Arthur as it dissipates midweek. Please refer to the National Hurricane Center for the official forecast details on Arthur. Convergence of model solutions on the early week forecast scenario is lending to higher confidence in dry conditions through Tuesday. Once again, just a slight chance of showers over far NW areas Monday into Monday Night as weakening deformation axis slides towards the area. Rain shield with Arthur appears to stay safely offshore. E/NE winds will increase late Monday, with peak gusts 30-35 mph possible late Monday Night into Tuesday Night. A slight wobble north or south of Arthur would result in respectively stronger or weaker winds. Main concern will be ocean beach erosion impacts from Tuesday through midweek from persistent and strengthening E/NE winds between Arthur and high pressure to the north. There is potential for at least minor coastal flood impacts Tue into midweek as well. See tides and coastal flooding section for more information. Temperatures will generally run below seasonable through midweek with Canadian maritime flow && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Models in general agreement with the cutoff upper low sitting down in the Tennessee River Valley/Southern Appalachians area midweek. Model spread then increases a bit late week into the weekend on timing and NE progression of the upper low as it drifts NE up the Appalachians and near the area for late week/weekend as blocking breaks down. In general this scenario lends to continued onshore flow with a chance for unsettled weather late week into the weekend. Low forecast confidence on sensible weather details in this time period, which should become better resolved over the next few days. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... High pressure builds off the coast of New England today. A warm front approaches from the west tonight. VFR through the TAF period. Winds will be E/SE today, 5-10 kts. Winds may occasionally gust 15-18 kt through 21z. Winds turn E/NE overnight into Monday morning. Cigs may lower overnight as a warm front approaches, but should remain VFR. .OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY... .Monday...VFR likely. E winds, gusts to 20 kt. .Tuesday...VFR likely. E winds, gusts 20-25 kt. Peak gusts 30 kt possible. .Wednesday...VFR. E winds, gusts up to 25 kt. .Thursday-Friday...MVFR or lower possible with rain. && .MARINE... Sub SCA conditions are expected Sunday into Sunday Night as high pressure remains offshore. Easterly winds increase Monday, with SCA becoming likely Mon night, and gales possible Tue. Seas will build due to the persistent and strengthening easterly flow, with general agreement between ECMWF/WNA guidances of seas building to 12 to 14 ft by Tuesday, and likely remaining high through midweek. && .HYDROLOGY... No hydrologic concerns through Tuesday. Uncertainty in rainfall details exists for late week into the next weekend, but no hydrologic concerns at this time. && .TIDES/COASTAL FLOODING... A persistent and strengthening E/NE flow and building seas Monday Night into Tuesday will bring potential for minor coastal flood impacts for vulnerable south bay of LI, Queens and NY/NJ harbor coastal locales during the times of high tide Tuesday and possibly Wednesday. There is a low probability of moderate coastal flood impacts in these areas if forecast winds increase in magnitude and duration. There is also potential for minor coastal flooding/shoreline impacts along vulnerable shoreline locales along W LI Sound during this period due to combination of elevated water levels and wave action. More significant issue will likely be the ocean beach flooding and erosion Tuesday through the middle of next week with an east to west sweep of high surf. Based on latest ECMWF/WNA wave guidance, breaking surf is likely to build to the 6 to 10 ft range on Tuesday and continue into Wednesday, before likely subsiding late week. This combination of elevated water levels and breaking surf will likely cause widespread ocean beach flooding and erosion during the times of high tide, with scattered areas of dune erosion. Isolated washovers are possible where dunes have already been compromised this winter, but overall washover probability looks at this time. Peak of the event looks to be over a 48 hour period Tuesday into Wednesday, with a likely subside late week. Although models are converging on a the forecast solution described above for this time period, there is still some inherent uncertainty in this complex scenario and at latter time ranges. A slight northward shift or slowing of Arthur near our area would result in more widespread and greater magnitude coastal/shoreline impacts, while a farther south track or quicker movement would result in slightly lesser impacts. Continue to monitor the latest forecast over the next couple of days, as the scenario will get better resolved in the days to come. High confidence in this wave action resulting in a high risk for dangerous rip and longshore currents Tuesday through Friday. NWS New York, NY surf zone forecast program starts Thursday afternoon. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...NV NEAR TERM...JE/NV SHORT TERM...NV LONG TERM...NV AVIATION...CB MARINE...NV HYDROLOGY...NV TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, May 17, 6:40 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service New York NY 640 AM EDT Sun May 17 2020 ANZ330-335-338-340-345-350-353-355-181045- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 640 AM EDT Sun May 17 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is the potential for gale conditions, particularly on the ocean waters, late Monday Night into Tuesday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-176-177-181045- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northern Queens-Northern Nassau- 640 AM EDT Sun May 17 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079>081-178-179-181045- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 640 AM EDT Sun May 17 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Significant ocean beach flooding and erosion is likely during the times of high tide Tuesday and Wednesday, with scattered areas of dune erosion as a result of elevated water levels and a prolonged east to west sweep of 6 to 10 ft surf. Isolated washovers are possible where dunes have already been compromised this winter, but overall washover probability is low at this time. Dangerous rip currents and longshore currents are expected to develop Monday afternoon and continue through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:29 PM EDT | Small Craft Advisory | OKX | 54 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.